Alert archive / South Carolina / River Flood Advisories in 2019
River Flood Advisory 14, NWS Columbia, SC
NWS Columbia, SC issued this river flood advisory at Dec 13, 2019, 1:22 PM EST for Lexington County, Richland County, South Carolina. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2019, 1:22 PM EST (18:22 UTC)
- Expired
- Dec 16, 2019, 1:22 AM EST
- In force
- 60 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Congaree River at Columbia (COLS1). The gauge peaked at 11.76 ft at Dec 15, 2019, 3:00 PM EST.
- Action stage
- 10 ft
- Minor stage
- 19 ft
- Moderate stage
- 24 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at Dec 13, 11:08 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 13, 11:08 AM EST, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1108 AM EST Fri Dec 13 2019 .SYNOPSIS... Cold air associated with high pressure ridging into the forecast area from the northeast will linger through Saturday. Low pressure in the Gulf of Mexico will lift northeastward. The pattern will result in a cold and soaking rain today into tonight. The low will be northeast of the area Saturday and drying will begin in a westerly flow. Weak high pressure will bring dry weather and moderating temperatures Sunday into Monday. Another cold front will cross the area Tuesday, bringing more showers. && .NEAR TERM /THROUGH TONIGHT/... Current meso-analysis at 16z and latest models indicate strong 850mb-700mb frontogenesis across the Midlands SC along with resulting strong lift. Potential for heavy rain and localized flooding through the afternoon as the banded heavy rain shifts to the north and east of Columbia... Low pressure lifting northeastward from the Gulf of Mexico will provide abundant moisture as high pressure ridging in from the northeast holds a cool surface based airmass in place. Wedge conditions expected to continue today into tonight with widespread rain and cool temperatures. Weak shortwave energy crossing the area in southwest flow aloft will enhance lift from time to time producing periods of moderate to heavy rainfall. The models depict greatest isentropic upglide and rainfall rates through midday. A model blend supports rain totals near 2 inches. These amounts may bring ponding of water in some areas but significant flooding is not expected. Elevated thunderstorms are possible this morning but believe the threat is too low to include in the forecast at this time. We leaned toward the lower in-house wedge scheme for the high temperature in the 40s. Tonight...The area of surface low pressure will lift north of the region with deep moistures moving out of the forecast area late tonight. Expect little change in temperatures. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... The northern Midlands could see some lingering rain Saturday morning, but much drier conditions are expected by afternoon with downslope flow increasing as the surface low lifts northeast of the area. However, the tight pressure gradient associated with the deepening low will bring breezy westerly winds. The NAM and GFS Bufkit momentum transfer tool suggests gusts 20 to 25 knots, and a Lake Wind Advisory may be required. There is high spread in the temperature guidance because of uncertainty with the timing of diminishing cloudiness and wind Saturday and Saturday night, so continued to followed a model blend, which shows near normal highs in the upper 50s to low 60s, and slightly above normal overnight lows in the upper 30s to low 40s. Despite clearing skies, radiational cooling should be limited due to boundary layer mixing with winds 5 to 10 mph through the night. Surface high pressure will be over the region Sunday with a dry air mass, and temperatures a couple of degrees warmer than Saturday. && .LONG TERM /MONDAY THROUGH THURSDAY/... Increasing southwest flow ahead of the next frontal system will bring warm and dry conditions on Monday with highs in the mid 60s to low 70s. Another cold front will cross the area Monday night into Tuesday bringing another round of rain to the area. Expect the front to shift east by Tuesday night with rain chances diminishing, skies clearing, and temperatures falling into the 30s. Dry high pressure will build back into the region for Wednesday and Thursday, but temperatures will be several degrees below normal behind the front. Highs will be in the low to mid 50s with lows near freezing. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... High confidence for MVFR or lower restrictions through the 24 hour TAF period. Wedge pattern with abundant moisture and lift over the region will produce low clouds and rain through early Saturday morning. Periods of moderate to heavy rain possible. Flow around high pressure ridging in from the north will produce north to northeast winds. EXTENDED AVIATION OUTLOOK...MVFR or lower restrictions early Saturday morning will improve by afternoon as low pressure lifts northeast and away from the region. A tightening pressure gradient will produce strong and gusty winds Saturday. A cold front will bring showers and associated restrictions Monday night and Tuesday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Dec 13, 3:41 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 341 AM EST Fri Dec 13 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 140845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 341 AM EST Fri Dec 13 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Periods of moderate rain expected through tonight with some areas receiving more than 2 inches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 13, 12:00 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1200 PM EST FRI DEC 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM FLOOD 2 NE MARTINEZ 33.54N 82.07W
12/13/2019 COLUMBIA GA PUBLIC
HOMEOWNER REPORTED FLOODING ALONG REED CREEK
NEAR MARTINEZ, GA. THE CREEK HAS RISEN ABOVE
IT BANKS AND INTO THE BACKYARDS OF HOMES ON
WEST LAKE DRIVE. NO REPORTS OF HOMES BEING
FLOODED AT THIS TIME.
&&
CJRLocal storm report, Dec 13, 12:05 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1205 PM EST FRI DEC 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLOOD 2 NNW SAINT ANDREWS 34.07N 81.12W
12/13/2019 RICHLAND SC LAW ENFORCEMENT
SCHP REPORTED ROADWAY FLOODING BROAD RIVER
AND PINEY GROVE ROADS.
&&
DALocal storm report, Dec 13, 12:08 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1208 PM EST FRI DEC 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM FLOOD 1 SSW SAINT ANDREWS 34.04N 81.11W
12/13/2019 RICHLAND SC LAW ENFORCEMENT
SCHP REPORTED ROADWAY FLOODING AND ROADWAY
WASHOUT VICINITY OF I-20 AND BUSH RIVER
ROAD.
&&
DALocal storm report, Dec 13, 12:24 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1224 PM EST FRI DEC 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM FLOOD 1 WSW SAINT ANDREWS 34.05N 81.12W
12/13/2019 RICHLAND SC LAW ENFORCEMENT
SCHP REPORTED ROADWAY FLOODING ON FERNANDINA
ROAD AT SAINT ANDREWS ROAD.
&&
DALocal storm report, Dec 13, 12:44 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1244 PM EST FRI DEC 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM FLOOD 2 NW COLUMBIA 34.02N 81.06W
12/13/2019 RICHLAND SC LAW ENFORCEMENT
SCHP REPORTED ROADWAY FLOODING ON LUCIUS
ROAD.
&&
DALocal storm report, Dec 13, 1:07 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
107 PM EST FRI DEC 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM FLOOD 1 NW SAINT ANDREWS 34.06N 81.12W
12/13/2019 RICHLAND SC LAW ENFORCEMENT
SCHP REPORTED ROADWAY FLOODING PINEY WOODS
ROAD AT BROOKGREEN DRIVE.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 9:27 AM EST | Areal Flood Advisory | CAE | Aiken, Edgefield, Lexington, Saluda | 3 hr |
| Dec 13, 10:26 AM EST | Areal Flood Advisory | CAE | Aiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more | 3 hr |
| Dec 13, 12:26 PM EST | Areal Flood Warning | CAE | Aiken, Edgefield | 3 hr |
| Dec 13, 1:28 PM EST | River Flood Warning | CAE | Calhoun, Lexington, Richland | 5 days |
| Dec 13, 1:28 PM EST | River Flood Warning | CAE | Calhoun, Richland | 21 days |
| Dec 13, 2:11 PM EST | Flash Flood Watch | CAE | Aiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more | 14 hr |
| Dec 13, 2:18 PM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 35 hr |
Nearby
River Flood Advisories in South Carolina, 2019Every river flood advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.